Alert archive / Nebraska / Tornado Warnings in 2017

Tornado Warning 15, NWS Cheyenne, WY

June 12, 2017Banner County, Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 12, 2017, 5:21 PM MDT for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 5:21 PM MDT (23:21 UTC)
Expired
Jun 12, 2017, 6:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Banner County, NE, Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 68 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:23 PM MDTFUNNEL CLOUD3 S Pine Bluffs, WYDELAYED REPORT.
Jun 12, 5:24 PM MDTTORNADO1 Ne Pine Bluffs, WYTORNADO ON THE GROUND.
Jun 12, 5:30 PM MDTHAIL 3Pine Bluffs, WYTIME BASED ON RADAR.
Jun 12, 5:33 PM MDTHAIL 3Pine Bluffs, WY
Jun 12, 5:56 PM MDTTORNADO9 N Bushnell, NEINTERMITTENT TOUCHDOWNS.
Jun 12, 6:05 PM MDTTORNADO7 N Bushnell, NETORNADO ON THE GROUND.
Jun 12, 6:10 PM MDTTORNADO10 N Bushnell, NETORNADO ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:11 PM MDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WFUS55 KCYS 122321
TORCYS
NEC007-105-WYC021-130000-
/O.NEW.KCYS.TO.W.0015.170612T2321Z-170613T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
521 PM MDT MON JUN 12 2017

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  Western Kimball County in the Panhandle of Nebraska...
  Southwestern Banner County in the Panhandle of Nebraska...
  Southeastern Laramie County in southeastern Wyoming...

* Until 600 PM MDT
    
* At 520 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Pine Bluffs, or 20 miles west of Kimball, moving
  northeast at 25 mph.

  HAZARD...Tornado and baseball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Pine Bluffs around 530 PM MDT. 
  Oliver Campground and Oliver Reservoir around 550 PM MDT. 

Other locations impacted by this tornadic thunderstorm include
Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4102 10390 4104 10433 4153 10423 4132 10362
TIME...MOT...LOC 2320Z 211DEG 21KT 4112 10404 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Hammer
2 follow-up statements
393 
WWUS55 KCYS 122327
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
527 PM MDT MON JUN 12 2017

NEC007-105-WYC021-130000-
/O.CON.KCYS.TO.W.0015.000000T0000Z-170613T0000Z/
Kimball NE-Banner NE-Laramie WY-
527 PM MDT MON JUN 12 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR WESTERN
KIMBALL...SOUTHWESTERN BANNER AND SOUTHEASTERN LARAMIE COUNTIES...
    
At 526 PM MDT, a confirmed tornado was located near Pine Bluffs, or
18 miles west of Kimball, moving northeast at 25 mph.

HAZARD...Damaging tornado and baseball size hail. 

SOURCE...Weather spotters confirmed tornado. Those in Bushnell 
         should seek shelter immediately! 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornado will be near...
  Oliver Campground and Oliver Reservoir around 545 PM MDT. 

Other locations impacted by this tornadic thunderstorm include
Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 389 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4102 10390 4104 10433 4153 10423 4132 10362
TIME...MOT...LOC 2326Z 210DEG 21KT 4117 10401 

TORNADO...OBSERVED
HAIL...2.75IN

$$

Hammer
575 
WWUS55 KCYS 122343
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
543 PM MDT MON JUN 12 2017

NEC007-105-WYC021-130000-
/O.CON.KCYS.TO.W.0015.000000T0000Z-170613T0000Z/
Kimball NE-Banner NE-Laramie WY-
543 PM MDT MON JUN 12 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHWESTERN KIMBALL...SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE
COUNTIES...
    
At 542 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Oliver Campground, or 12 miles west of Kimball,
moving northeast at 25 mph.

HAZARD...Tornado and three inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Kimball...southwestern Banner and east central Laramie
Counties, including the following locations: Bushnell.

This includes Interstate 80 in Nebraska between mile markers 3 and
13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4117 10382 4121 10425 4153 10423 4132 10362
TIME...MOT...LOC 2342Z 213DEG 22KT 4126 10390 

TORNADO...RADAR INDICATED
HAIL...3.00IN

$$

Hammer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 4:29 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 12, 4:29 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
429 PM MDT Mon Jun 12 2017

.SHORT TERM...(Late this afternoon through Tuesday)
Issued at 347 PM MDT Mon Jun 12 2017

Ongoing severe weather episode, so will keep this discussion
concise.

Impressive upper diffluence, 50-60kt 0-6 km shear, and 150-200
m2/s2 helicity supporting scattered supercellular convection
over southeast/east-central Wyoming this afternoon. Received
numerous reports of very large /up to 4.5"/ hail, along with
several funnel clouds, and couple of tornadoes. A Tornado Watch
remains in effect until 8 PM MDT for east-central/southeast
Wyoming east to western Nebraska panhandle counties bordering
Wyoming. Storm motion has been to north to northeast about 35kt.
Thunderstorms will end from southwest to northeast this evening
with the passage of dryline from northern Colorado and strong cold
front from the west.

Intense upper low will track northeast into the northern Plains
Tuesday. Large pressure gradient and 50-60 kt winds in low/mid
levels will maintain strong westerly winds, especially during the
afternoon hours. Potential for high wind event is marginal given
wrap-around cloud cover and resultant lack of deep layer mixing.
High Wind Watch will remain in effect for now. High temperatures
Tuesday will be 5-10 degrees cooler.

.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jun 12 2017

An abbreviated discussion due to impending severe weather. Warm
and dry weather expected across the CWA for Weds through Friday
under a zonal flow aloft and rather dry air. A weak shortwave
looks to pass across the northern tier states Friday and push a
Pacific front across the CWA bringing a little cooler air for
Saturday. Some moisture on return flow Saturday may combine with
another impulse to produce some convection late Saturday through
Sunday before drying again Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1122 AM MDT Mon Jun 12 2017

Patchy MVFR cigs over the Neb Panhandle early this afternoon in
moist upslope flow.  VFR expected overall elsewhere but expect sctd
to numerous showers and tstms to move northeast off the Laramie
Range early this afternoon and across se Wy and mainly the nw part
of the Panhandle through early this evening with gusty winds and
MVFR/IFR cigs and vsbys associated with them.  Sfc front will move
east across the area later this evening switching winds to a west to
northwesterly direction.

&&

.FIRE WEATHER...
Issued at 347 PM MDT Mon Jun 12 2017

Severe weather will be the primary focus for areas from Albany and
Converse counties eastward into western Nebraska this afternoon and
evening where large hail, damaging winds, heavy rain, and a few
tornadoes are expected. Although temperatures will be cooler Tuesday,
strong and gusty westerly winds and low humidities will keep fire
conditions somewhat elevated, especially west of the Laramie Range.
A warmer, drier, and less windy air mass will prevail for the latter
half of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ104-105-109-110.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 12, 11:18 AM MDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1118 AM MDT Mon Jun 12 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
131730-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread severe thunderstorms are expected over the high plains
of southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Thunderstorms will develop in the vicinity
of the Laramie Range early this afternoon and quickly become
severe as they progress onto the high plains. Anticipated hazards
associated with these thunderstorms include tornadoes, very large
and destructive hail, localized flash flooding, and damaging winds.
Residents of southeast Wyoming and the western Nebraska Panhandle
should remain weather aware this afternoon and evening, and be
prepared to take action if a warning is issued for their local
area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will be required this afternoon and evening.

WYZ104-105-109>115-131730-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1118 AM MDT Mon Jun 12 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms will develop across northern and eastern
Carbon County this afternoon and early evening. Westerly winds
will gust to around 55 mph later this afternoon as a strong cold
front sweeps across the area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A High Wind Watch is in effect for much of Carbon County and extreme
western Albany County Tuesday where wind gusts may approach 60 mph,
especially during the afternoon.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Jun 12, 4:57 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          3 SE CARPENTER          41.00N 104.31W
06/12/2017                   WELD               CO   STORM CHASER

            LARGE WEDGE TORNADO ON GROUND.

&&

MJAMSKI
Local storm report, Jun 12, 4:58 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FUNNEL CLOUD     7 NNE LINGLE            42.23N 104.29W
06/12/2017                   GOSHEN             WY   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 12, 5:11 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          5 N CARPENTER           41.10N 104.34W
06/12/2017                   LARAMIE            WY   PUBLIC

&&

MJAMSKI
Local storm report, Jun 12, 5:17 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 S DOUGLAS             42.64N 105.37W
06/12/2017  E4.00 INCH       CONVERSE           WY   MESONET

&&

MJAMSKI
Local storm report, Jun 12, 5:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 S DOUGLAS             42.64N 105.37W
06/12/2017  E4.00 INCH       CONVERSE           WY   LAW ENFORCEMENT

&&

MJAMSKI
Local storm report, Jun 12, 5:19 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FUNNEL CLOUD     5 W PINE BLUFFS         41.18N 104.16W
06/12/2017                   LARAMIE            WY   TRAINED SPOTTER

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:32 PM MDTSpecial Weather StatementCYSCheyenne43 min
Jun 12, 5:12 PM MDTSevere Thunderstorm WarningCYSSioux48 min
Jun 12, 5:15 PM MDTTornado WarningCYSBanner, Scotts Bluff30 min
Jun 12, 5:34 PM MDTTornado Warning Tornado observedCYSSioux41 min
Jun 12, 5:42 PM MDTTornado WarningCYSBanner, Scotts Bluff33 min
Jun 12, 5:52 PM MDTTornado WarningCYSBanner, Kimball38 min
Jun 11, 7:26 PM MDTSpecial Weather StatementCYSConverse49 min
Jun 11, 9:19 PM MDTSevere Thunderstorm WarningCYSConverse26 min
Jun 12, 3:50 AM MDTHigh Wind WatchCYSAlbany, Carbon23 hr
Jun 12, 2:05 PM MDTSevere Thunderstorm WarningCYSPlatte25 min
Jun 12, 2:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte47 min
Jun 12, 2:55 PM MDTTornado WarningCYSPlatte35 min
Jun 12, 3:10 PM MDTSevere Thunderstorm WarningCYSLaramie65 min
Jun 12, 3:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte34 min
Jun 12, 3:26 PM MDTTornado WarningCYSGoshen, Platte34 min
Jun 12, 3:36 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse27 min
Jun 12, 3:40 PM MDTSevere Thunderstorm WarningCYSConverse, Platte34 min
Jun 12, 3:52 PM MDTTornado WarningCYSGoshen, Platte23 min
Jun 12, 4:12 PM MDTTornado WarningCYSGoshen, Platte33 min
Jun 12, 4:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Jun 12, 4:22 PM MDTTornado WarningCYSLaramie23 min
Jun 12, 4:26 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jun 12, 4:34 PM MDTTornado WarningCYSLaramie41 min
Jun 12, 4:41 PM MDTTornado WarningCYSGoshen34 min
Jun 12, 4:45 PM MDTTornado Warning Tornado observedCYSLaramie20 min
Jun 12, 4:51 PM MDTTornado Warning Tornado observedCYSLaramie39 min
Jun 12, 5:03 PM MDTSevere Thunderstorm WarningCYSConverse, Platte42 min
Jun 12, 5:09 PM MDTTornado WarningCYSLaramie36 min
Jun 12, 5:39 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie36 min

Nearby

Tornado Warnings in Nebraska, 2017Tornado Warnings in Wyoming, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.